Clinical Corner: Safe Medication Administration
by Kimberly D. Griego, PharmD, CGP
The 8 Rights, High Risk, and Look Alike/Sound Alike Medications
It’s likely that most care givers as well as healthcare professionals have learned about the “five rights” of medication use: the right patient, drug, time, dose, and route. These are generally regarded as a standard for safe medication practices. Still, many errors, including lethal errors, have occurred in situations where practitioners firmly believed they had verified the “five rights.”
Those that administer medication may have heard of 3 new Rights: Right Documentation, Right Reason, and Right Response.
- Right Documentation: Document administration AFTER giving the medication. Chart the time, route and any other specific information, e.g. site of injection.
- Right Reason: Confirm the reason for the medication.
- Right Response: Did the medication give the desired effect?
In addition to the 8 Rights, additional assessment of medication safety is necessary. Most medications have a large margin of safely but there are some that have high risk of causing injury (e.g. Insulin and Warfarin). These medications are considered “high-alert” medications, and additional steps should be taken to ensure their safe use. The Institute for Safe Medication Practices (ISMP) publishes a list of “high-alert medications” (http://www.ismp.org/Tools/highAlertMedicationLists.asp), that organizations can use to help ensure safe medication use.
Lastly, there is the risk of administration errors due to drug names being confused. There are many medications that have similar names and errors involving these confusing names can occur when orders are written, read, and when the medication is administered. ISMP provides a list of commonly confused medication names (http://www.ismp.org/Tools/confuseddrugnames.pdf ), that facilities can use to decrease the risk of medication name confusion.